Tornadoes · United States · Illinois · 2023
Unrated tornado, Sicily to Radford, Illinois, June 29, 2023
From Sicily to Radford, this Unrated tornado ran 0.8 miles across Christian County on June 29, 2023, touching down at 12:27 PM CDT and reaching 40 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- June 29, 2023
- Touchdown
- 12:27 PM CDT (17:27 UTC)
- Lifted
- 12:28 PM CDT (17:28 UTC)
- On the ground
- 1 minutes
- Path length
- 0.8 miles (1.2 km)
- Path width
- 40 yards (37 m)
- Deaths
- 0
- Injuries
- 0
- County
- Christian County
- Touchdown point
- 39.518, -89.495
- Lift-off point
- 39.515, -89.482
- Record number
- 2306291127-01
The damage survey
66 damage points were recorded along this path by NWS ILX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 105 mph.
- South end of line of poles.
- Wide swath of tree branches snapped off and twisted
- Continuation of damage from the other side of the road in prev pic
- Other side of the tree line
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A cluster of thunderstorms that initiated during the night of June 28th across the Central Plains entered west-central Illinois by the late morning of June 29th. Aided by an increasingly unstable airmass characterized by CAPE values of 3000-4000J/kg and a 30-40kt mid-level jet streak, the storms became linear in nature and began racing east-southeastward across central Illinois. Widespread wind gusts of 60-80mph were observed along the line, with localized corridors of even higher gusts. The highest measured gust of 101 mph came from a personal weather station near Taylorville that took a direct hit from a tornado. A total of seven tornadoes were embedded within the line of storms, including an EF-2 tornado near Curran in Sangamon County. The high winds caused extensive tree and power line damage, leading to power loss for over 200,000 customers. Some people in the Springfield area were without power for nearly a week before all lines were restored. The winds impacted all of central and southeast Illinois, but were most concentrated between the I-74 and I-70 corridors. Once the line of storms dropped into the Ohio River Valley, additional severe cells fired along the trailing outflow boundary south of I-70 during the late afternoon. These storms produced hail as large as 2 inches in diameter across parts of Clay, Richland, and Lawrence counties.
Sentinel-2 satellite imagery showed that a tornado touched down 6.2 miles northwest of Palmer about a half mile north of the intersection of North 200 East Road and East 1100 North Road at 12:27 PM CDT. The tornado tracked east-southeastward through farm fields before dissipating before reaching North 300 East Road at 12:28 PM CDT. Damage appeared limited to crops, thus no intensity could be assigned.
A tornado touched down east of Sangchris Lake State Park near the intersection of North 600 East Road and East 1800 North Road at 12:29 PM CDT. It tracked eastward, damaging numerous trees and demolishing a metal farm building near the intersection of North 800 East Road and East 1800 North Road. The tornado dissipated about 1 mile southwest of Sharpsburg at 12:32 PM CDT.
A tornado touched down near the intersection of North 1250 East Road and East 1700 North Road north of Taylorville at 12:38 PM CDT. It tracked southeastward, damaging several trees and one home before dissipating about 4 miles northwest of Assumption at 12:47 PM CDT.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at Jun 29, 11:03 AM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jun 29, 11:03 AM CDT, 1 hour 24 minutes before
Area Forecast Discussion...Updated National Weather Service Lincoln IL 1103 AM CDT Thu Jun 29 2023 .SYNOPSIS... Issued at 1044 AM CDT Thu Jun 29 2023 Another round of severe thunderstorms are expected to track eastward over central and southeast IL through the afternoon, with all hazards possible. This includes damaging winds of 60 to 80 mph, large hail 1 to 3 inch diameter and possible tornadoes along with heavy rains. Highs today in the mid to upper 80s with muggy and hazy conditions. An air quality alert continues through 7 pm today, but smokey conditions should improve as the storms race eastward across central IL through this afternoon. More severe weather Friday and this weekend with more rounds of showers and thunderstorms. && .UPDATE... Issued at 1050 AM CDT Thu Jun 29 2023 Updated the forecast a couple times this morning, 1st with ending the severe thunderstorm watch over eastern IL at 9 am, and again late this morning with a new severe thunderstorm watch for all of central and southeast IL through 5 pm today. 1st batch of storms with MCS was still affecting the Wabash river valley in far southeast IL though the stronger cells are east/se of Clark, Crawford and Lawrence counties. These storms produce 1-2 inch hail since overnight in eastern IL and even 3.25 inch hail in Tuscola around 650 pm. Also had reports of 1.5-2.5 inch rains in spots over eastern IL. Focus shifts to developing area of strong to severe convection with next MCS over southeast IA/northeast MO and approaching west central IL. SPC just issued a severe thunderstorm watch for a large portion of IL through 22z/5 pm with widespread damaging wind gusts of 60 to 80 mph possible, scattered large hail (1 inch or larger) and isolated very large hail of golf ball to 3 inches possible. Isolated tornados also risk along with locally heavy rains as tropical PW values are 1.75-2.2 inches, highest over southern/sw CWA. Strong effective bulk shear values of 35-55 kts while very unstable air mass with SB CAPES peaking from 3000-6000 j/kg and MLCapes of 2500-4500 j/kg, highest in southern/sw CWA. The eastern edge of storms is just west of Schuyler county and CAMs bring line of storms quickly eastward toward I-55 at or just after 18Z/1 pm and to Indiana border by 20-21Z/3-4 pm. Temps climbing into the mid to upper 80s in western CWA ahead of storms and rest of CWA should see highs reach similar values or even near 90F in sw CWA before storms race through and cool temps back down. Continued air quality alert through 7 pm as worst air quality currently is northern and ne CWA where Unhealthy conditions (red color) and much of CWA has unhealthy for sensitive groups (orange color). But smoke/hazy conditions should improve following passage of squall line and air quality alert may be able to end early. 07 && .DISCUSSION... Issued at 249 AM CDT Thu Jun 29 2023 -----------------------[KEY MESSAGES]----------------------- 1. Severe weather is on deck for today, with the potential of multiple rounds throughout the day. All hazards are possible. 2. Smoke lingers over central Illinois with hopes that it will move out by this morning into the afternoon. ------------------------[DISCUSSION]------------------------ Looking at the set up today synoptically, we can see a prominent 500 mb ridge in place over much of the central United States. Many of the convective complexes look as if they are "riding the ridge", moving over the top of the ridging feature. This ridge is likely a big player in the extreme temperatures much of the United States will be dealing with for the next day or so, essentially acting as a heat dome. However, the convection expected today will limit temperatures. An upper level trough is pushing onto the west coast. This will force the ridging pattern to weaken and move off to the east and bring additional chances for rain and thunderstorms to our CWA. A surface low pressure system is moving across the Plains eastward towards the Middle Mississippi and Ohio Valleys. The warm front associated with this low will bring dewpoints of 70+ degrees to central and southeastern Illinois. These dewpoints indicate the abundance of moisture in the air, which will help aid in the convective initiation in the early morning hours today. After the warm front and surface low move away from central Illinois, multiple surface boundaries are forecast to pass through over the next several days. Dropping down to the mesoscale details, we shall focus on the near term (Thursday into Friday). As the storms begin to fire up this morning, they are expected to be primarily elevated to start as they are ahead of the warm front. These early storms' risks look to mainly be hail, as there is quite a bit of capping that the winds will have to break through to reach the surface. Depending on location of the convective complex passage and its associated cold pool, storms may be able to become surface based, which will greatly increase the risk of strong, damaging winds. The storms that are along or near the warm front have a chance for some tornadoes. SPC has all of central Illinois in an enhanced risk for severe weather [5% tor, 30% wind, and 15% hatched hail]. Based on the 00z/29 run of the NAM, MUCAPE values are widely 2500- 5000 J/kg for most of the night into Thursday afternoon/evening. The capping over the region is keeping SBCAPE pretty low over eastern Illinois but nearing 4000 J/kg over western Illinois. The surface to 500mb bulk shear shows a max of 50 kts over central Illinois this morning (agreeing with the Euro/GFS/HRRR). The 00z/29 run of the HREF ensemble show large swaths of areas with updraft speeds greater than 20 m/s (sufficient for hail development). The first round of convection is expect to start making its way across the CWA just before sunrise. The second round closely follows and potentially will move through by late morning or early afternoon. Then a third round could move through by late tonight or early Friday morning. Despite it being the extreme short term now, there is still the uncertainty of where these complexes may move through and how they will affect each other and the highs over the next day or so. In terms of the smoke and hazy conditions, the HRRR 00z run is indicating that the smoke should start clearing out of the area just after sunrise. Visibilities and air quality should begin to improve shortly after. Basically, today is going to be much less smokey and hazy than the previous 2 days. If the convection plays out as expected, temperatures will be greatly limited today and Friday - essentially depleting the heat indices. The heat advisory for Lawrence/Richland/Clay counties has been cancelled early. Saturday - Monday will see highs primarily in the upper 80s but then by mid week highs in the 90s will return. Currently, there is no heat indices in the forecast. There is a chance for showers and thunderstorms throughout the extended period. Delaney && .AVIATION... (For the 12z TAFs through 12z Friday Morning) Issued at 558 AM CDT Thu Jun 29 2023 MVFR conditions will continue for a few more hours with lower visibilities due to smoke and haze, with a substantial improvement expected by 12Z at all TAF sites. By 12Z, VFR conditions should prevail. There are multiple round of thunderstorms expected today, one currently ongoing from KPIA-KDEC east more scattered in nature. The second round is expected early afternoon and is more likely to be severe, with wind gusts above 30 knots and brief MVFR/IFR conditions due to heavy rain and ceilings. Delaney && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jun 29, 11:28 AM CDT, 59 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 1128 AM CDT Thu Jun 29 2023 ILZ027>031-036>038-040>057-061>063-066>068-071>073-301630- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 1128 AM CDT Thu Jun 29 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...This afternoon and tonight. Unhealthy air quality remains a concern today, though significant improvements are expected this afternoon. A line of severe thunderstorms capable of widespread damaging wind gusts will move through central Illinois from roughly 1145 AM through 3 PM Thursday. Isolated instances of large hail and a tornado or two will also be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is 30-50% chance for thunderstorms Friday through Sunday. Severe storms are possible Friday and Saturday, with damaging winds and hail the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed through 4 PM. Expected storm motion is toward the east around 60 mph. Bumgardner
In the hours before
Local storm report, Jun 29, 11:52 AM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1152 AM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM Tstm Wnd Dmg 1 S Cuba 40.48N 90.19W
06/29/2023 Fulton IL Trained Spotter
6 inch diameter tree snapped. Time estimated
by radar.
&&
ErwinLocal storm report, Jun 29, 11:56 AM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1156 AM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM Tstm Wnd Dmg Cuba 40.49N 90.19W
06/29/2023 Fulton IL Trained Spotter
8 to 10 inch tree limbs down in Cuba. Time
estimated by radar.
&&
ErwinLocal storm report, Jun 29, 11:59 AM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1159 AM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1143 AM Tstm Wnd Dmg Meredosia 39.83N 90.56W
06/29/2023 Morgan IL Trained Spotter
Several trees down across town with 2 ft
diameter or greater. Roof damage to multiple
homes.
&&Local storm report, Jun 29, 12:01 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1201 PM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1154 AM Tstm Wnd Gst 3 SSE Henderson 40.99N 90.33W
06/29/2023 M65 MPH Knox IL Trained Spotter
Wind gust measured on mobile anemometer
between Galesburg and Wataga. Some corn
stalks bent over.
1154 AM Tstm Wnd Dmg Jacksonville 39.73N 90.23W
06/29/2023 Morgan IL Trained Spotter
Several branches down.
&&
ErwinLocal storm report, Jun 29, 12:02 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1202 PM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 AM Tstm Wnd Dmg 1 E Cuba 40.49N 90.17W
06/29/2023 Fulton IL Trained Spotter
Large tree, approximately one foot in
diameter, down on east side of Cuba.
&&
ErwinLocal storm report, Jun 29, 12:04 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1204 PM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1203 PM Tstm Wnd Gst Bellevue 40.69N 89.69W
06/29/2023 M62 MPH Peoria IL Trained Spotter
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 12:00Z
5.5 hours before the tornado, 104 km from the path. June 29, 2023.
- Mixed-layer CAPE
- 1628 J/kg
- Mixed-layer CIN
- -244 J/kg
- Surface CAPE
- 175 J/kg
- Mixed-layer LCL
- 811 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 380 m²/s²
- 0-3 km storm-relative helicity
- 354 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 11.6
- 0-3 km lapse rate
- 4.0 K/km
The surface observations
Taylorville (TAZ), 14 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Lincoln radar (KILX), 72 km away, was scanning. The volume nearest the touchdown began at 17:26 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2023 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of June 29, 2023
7 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 29 | 10:10 AM CDT | EF1 | Clark, MO | 2.2 | 30 | |||
| June 29 | 12:12 PM CDT | EF2 | Sangamon, IL | 9.1 | 800 | |||
| June 29 | 12:26 PM CDT | EF1 | Logan, IL | 4.8 | 100 | |||
| June 29 | 12:29 PM CDT | EF1 | Christian, IL | 3.5 | 200 | |||
| June 29 | 12:33 PM CDT | EF1 | Christian, IL | 1.0 | 150 | |||
| June 29 | 12:35 PM CDT | EF1 | Logan, IL | 14.2 | 800 | |||
| June 29 | 12:38 PM CDT | EF1 | Christian, IL | 10.4 | 200 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.